Georgia, 2003Damaging Wind in Georgia, May 11, 2003
May 11, 2003 · NWS TAE · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 11, 2:46 PM EST, 3 hours 34 minutes earlier.
Area forecast discussion, May 11, 2:46 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT SUN MAY 11 2003
CURRENTLY: PARTLY TO MOSTLY SUNNY ACROSS MOST OF LOCAL AREA WITH
EXCEPTION BEING LOW CLOUDS PANHANDLE COAST OF FLA. TEMPS UPPER 80S
TO LOW 90S AS WARM SOUTHWEST WINDS BLOW 15 TO 20 MPH WITH GUSTS
MID-UPR 20S. THIS LIKELY VERIYING RED FLAG WARNING FOR HIGH
DISPERSION. RADAR SHOWS LEADING EDGE OF FRONT ASSCOD MOISTURE
APPROACHING SE ALA.
DISCUSSION: MAIN WX FACTOR IS COLD FRONT DRAPPED ACROSS N GA/AL AND
FORECASTED TO MOVE ACROSS LOCAL AREA PREDAWN HOURS INTO MON MORNING.
RADAR SHOWS THAT MOST CELLS ADVECTING NE BUT SOME MOISTURE SHUD
BRUSH MNLY NE QUARTER OF CWFA TONIGHT INTO EARLY HRS OF MONDAY. SPC
HAS ALA PORTION OF CWFA IN SLIGHT RISK BUT REMOVED FROM WATCH
CONSIDERATION. STILL...NEED TO CONT TO MONITOR FOR ANY OUTFLOW
BOUNDARIES THAT MAY DROP FAR ENUF S THUS WILL KEEP TSTMS IN FCST.
FOR TONIGHT 30 PCT SE ALA/AND ADJ GA COUNTIES...20 PCT POPS REST OF
GA AND FLA EXCEPT FOR 10 PCT SE BIG BEND. WITH LOCAL AREA RMNG ON S
SIDE OF FRONT TONIGHT...MILD MINS CONT MID-UPR 60S. PATCHY FOG PSBL
E OF RIVER WHERE BEST CHC FOR LGHT WINDS...WINDS SHUD STAY UP ENUF
FOR AT BEST 4-6SM SO WILL NOT PUT IN FORECAST. WINDS SHUD DROP OFF
AFTER SUNSET SO 5 TO 10 MPH LUKS GOOD.
MONDAY THRU WED...WKNG FRONT MOVES THRU RAPIDLY WITH SATL/UPSTRM OBS
SHOWING GOOD SBSDNC/DRYG BEHIND. MOSTLY CLOUDY SKIES WITH MNLY ISOLD
MORNING ACTIVITY FOLLOWED BY CLEARING. AFTN MAXS TEMPS A BIT TRICKY
DEPENDING ON SPEED OF FRONT BUT SHUD RMN OF WARM SIDE...UPPER 80S TO
NEAR 90 INLAND. BEST CHC FOR PRECIP..ALBEIT ONLY 20 PCT MAY BE SE
BIG BEND IN SLY FLW FOR LONGEST TIME. FAIR WX ON TAP FOR WED.
TUES-WED..FAIR WX.
EXTENDED: ABOVE FRONT MAY RETURN AS WARM FRONT ON LATE WED WITH NEXT
COLD FRONT THURS OR THURS NIGHT...AND COMBINED WITH SEVERAL VORTS
MOVING ACROSS MAY HERALD RETURN TO CHC CONVECTION.
MARINE: MID AFTN BUOYS NOT IMPRESSIVE 10 MPH 2 FEET NEARSHORE WITH
10 TO 15 MPH AND 3-4 FEET WELL OFFSHORE. WILL DIVIDE CWF INTO NEAR
AND OFFSHORE TO ACCOUNT FOR FRONT INDUCED SLIGHTLY HGIHER VALUES
OFFSHORE.
FIRE WX: NO SHORT TERM CONCERNS BEYOND SUNSET TODAY.
.PRELIMINARY TEMPS/POPS...
TLH 69 90 55 86 60 21000
PFN 69 87 61 85 66 22000
DHN 64 85 58 83 60 32000
ABY 65 86 55 83 59 32000
VLD 66 88 56 86 59 22000
CTY 69 89 59 87 61 12000
.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING UNTIL SUNSET SUNDAY FOR: INLAND
WALTON...HOLMES...WASHINGTON...JACKSON...CALHOUN...LIBERTY...GADSDEN.
..LEON...WAKULLA... JEFFERSON...MADISON...LAFAYETTE FOR HIGH
DISPERSION VALUES.
PREVIOUS DISCUSSION
CURRENTLY LOW CLOUDS AND PATCHY FOG ARE BEGINING TO DISSIPATE.
SHOULD GIVE WAY TO PARTLY CLOUDY SKIES AND SW WINDS AT 10 T0 15 KTS.
THE PREVIOUS MENTIONED FRONT IS STILL APPROACHING THE AREA FROM THE
NW AND HOLDING TOGETHER WELL. SPC HAS SLIGHT RISK DRAWN OVER THE
EXTREME NORTHERN PART OF CWA. SO SHOWERS AND TSTORMS ARE NOT OUT OF
THE QUESTION FOR NORTHERN ZONES THIS EVENING. NO CHANGES ARE EXPECTED
TO THE CWF AND JUST UPDATE WORDING TO THE ZONES.
RED FLAG WARNING STILL IN EFFECT FOR INLAND FLORIDA COUNTIES FOR
HIGH DISPERSION VALUES THIS AFTERNOON. THESE DISPERSION VALUES ARE
DUE TO A COMBINATION OF HIGH SURFACE WINDS SPEEDS, HIGH TRANSPORT
WINDS SPEEDS AND HIGH TEMPS EXPECTED TODAY.
.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING NOON UNTIL SUNSET FOR: INLAND WALTON...
HOLMES...WASHINGTON...JACKSON...CALHOUN...LIBERTY...GADSDEN.
..LEON...WAKULLA... JEFFERSON...MADISON...LAFAYETTE FOR HIGH
DISPERSION VALUES.
FIRE WEATHER WATCH INLAND COUNTIES MON FOR POSSIBLE LONG
DURATIONS OF LOW RH...MAY BE UPGRADED TO RFW THIS AFTERNOON.
BOLINSKI
PREVIOUS DISCUSSION.***********************************************
.CURRENTLY...WATER VAPOR IMAGES SHOW CLOSED LOW SPINNING OVER NRN
IA. SURFACE LOW OVER SW WI W/ COLD FRONT TRAILING INTO NRN TX & WARM
FRONT EXTENDING TO THE MID-ATLANTIC. INTENSE CONVECTION FIRING AHEAD
OF COLD FRONT FROM MI TO AR. DEEP LAYER RIDGE STILL DOMINATES THE
GULF OF MEXICO & WRN ATLANTIC. W/ EXCEPTION OF TLH & VLD
(CALM)...WINDS WERE SLY 5-10 KTS. GULF STRATUS ALREADY ADVECTING NWD
OVER WRN ZONES. NO VISIBILITY RESTRICTIONS THUS FAR. IT WAS MUGGY W/
TEMPS IN THE 70S. OVER THE WATERS...SLY WINDS 10-15 KTS & 2-3 FT
SEAS PREVAIL.
.MODELS/FORECAST...CLOSED UPPER LOW OVER UPPER MIDWEST MOVES ACROSS
THE GREAT LAKES TODAY & INTO NRN NEW ENGLAND LATE MON. ASSOCIATED
TROUGH DEAMPLIFIES RIDGE OVER SERN CONUS. COLD FRONT MOVING THRU THE
TN VALLEY THIS MORNING IS PROGGED TO WEAKEN AS IT APPROACHES THE NRN
CWFA THIS AFTN. MODELS DO EXHIBIT FRONTAL CONVERGENCE/LIFT (GFS MORE
SO THAN NGM/ETA) THIS AFTN/EVE. GUIDANCE POPS HAVE TRENDED UPWARD
SLIGHTLY IN PAST RUNS W/ LOW CHANCE NW TO ISOLATED OVER FL. AS DRIER
AIR FILTERS IN BEHIND FRONT...WILL LOWER POPS TO ISOLATED NW TONIGHT
& MAINTAIN SLIGHT CHANCES ELSEWHERE. ON MON...FRONT STILL LINGERS
OVER FL ZONES & HAVE KEPT ISOLATED/SLIGHT CHANCES. NIL POPS FOR
AL/GA ZONES. HIGH PRESSURE RIDGE ACROSS THE GULF STATES FOR MON
NIGHT/TUE...IT WILL BE COOLER & NOTICEABLY LESS HUMID.
.FIRE WEATHER...WARNING FOR MOST FL COUNTIES TODAY DUE TO 20-FT
WINDS NEAR 15 MPH AND DISPERSION INDICES >75. WATCH WILL BE ISSUED
FOR MONDAY DUE TO POTENTIALLY LONG DURATIONS OF LOW RH OVER THE
INTERIOR.
.MARINE...NO HIGHLIGHTS. SWLY FLOW TODAY VEERS TO NWLY W/ FROPA ON
MONDAY. NLY WINDS BECOME LIGHT/VARIABLE BY WED AS HIGH SETTLES OVER
THE WATERS...FOLLOWED BY A RETURN TO ONSHORE WINDS BY THU. GFS
INCREASES WINDS TO ADVISORY LEVELS OVER WRN LEGS LATE THU...BUT WILL
UNDERCUT THOSE SOMEWHAT.
.EXTENDED (WED-SAT)...WEAK DISTURBANCES EMBEDDED IN NWLY FLOW ALOFT
INCREASE PCPN CHANCES ON WED AS RETURN FLOW DRAWS MOISTURE NWD.
AFTER A BRIEF LULL WED NIGHT...NEXT SIG SYSTEM IMPACTS THE CWFA
THU/THU NIGHT. COULD SEE LINGERING SHOWERS NRN ZONES ON FRI AS
MOISTURE WRAPS AROUND LOW OVER PIEDMONT. WEAK HIGH PRESSURE IN
CONTROL FOR SAT. TEMPS TO AVERAGE NEAR NORMAL.
.PRELIMINARY TEMPS/POPS...
TLH 92 68 89 57 87 12100
PFN 88 71 86 63 86 12100
DHN 88 65 85 58 86 31-00
ABY 90 65 85 56 86 31-00
VLD 92 66 88 58 87 22100
CTY 90 69 89 60 88 122-0
.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING NOON UNTIL SUNSET ALL EXCEPT BAY...GULF AND
FRANKLIN COUNTIES FOR HIGH DISPERSION.
FIRE WEATHER WATCH INLAND COUNTIES MON FOR POSSIBLE LONG
DURATIONS OF LOW RH.
MAJHazardous weather outlook, May 11, 4:50 AM EST, 13 hours 30 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-121000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 AM EDT SUN MAY 11 2003
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED. A COLD FRONT WILL WEAKEN AS IT
APPROACHES THE AREA FROM THE NORTHWEST. A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS WILL ACCOMPANY THIS FRONT AS IT MOVES INTO
SOUTHERN ALABAMA AND GEORGIA TONIGHT. NO SEVERE THUNDERSTORMS ARE
EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
WITH THE FRONT MOVING THROUGH NORTH FLORIDA MONDAY MORNING...A FEW
SHOWERS OR THUNDERSTORMS ARE EXPECTED. HIGH PRESSURE WILL SETTLE
OVER THE AREA MONDAY NIGHT AND TUESDAY. THE NEXT CHANCE OF RAIN
WILL BE DURING THE LATTER HALF OF THE WEEK AS A SERIES OF UPPER
LEVEL DISTURBANCES AND A COLD FRONT MOVE THROUGH THE AREA.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
.RIP CURRENTS...
THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE PANHANDLE COAST
TODAY...MAINLY DUE TO BRISK ONSHORE WINDS AND THE PRESENCE OF OCEAN
SWELLS.
A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.
IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.
ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.
MAJ
Thunderstorm Wind, Ben Hill
- When
- May 11, 6:20 PM EST
- Where
- Ben Hill County, Queensland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.800, -83.233
Downed trees and power lines reported by Ben Hill County 911.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, May 11, 20031 death · 17 injured · $16 million · F2 · 33 events
- Tornadoes in Tennessee, May 11, 20031 injured · $5.0 million · F3 · 6 events
- Tornado in Kentucky, May 11, 20032 injured · $400,000 · F3 · 1 event
- Rip Current in Florida, May 11, 20031 death · 1 event
- Strong Wind in Ohio, May 11, 2003$1.2 million · 28 events
- Flooding in Michigan, May 11 to 14, 2003$2.0 million · 6 events
- Tornado and Damaging Winds in New York, May 11, 2003$310,000 · F1 · 5 events
- Damaging Winds in Tennessee, May 11, 2003$121,000 · 80 kt wind · 36 events
- High Wind in Iowa, May 11, 2003$250,000 · 1 event
- High Wind in Illinois, May 11, 2003$250,000 · 1 event
- Flooding and Damaging Winds in Ohio, May 11, 2003$30,000 · 61 kt wind · 32 events
- Strong Wind in Pennsylvania, May 11, 2003$100,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357650.